Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G~Lithium Question
avatar
DizzyJgirl posted:
Dr. G...I have been on Lithium at 1800mgs/day (900 am and pm) for several years. My levels were usually about 1.0. Recently, my dose went down to half of that (900mg: 450mg am and pm). It was my doing but my dr knows about it and has ok'ed it with monitoring. I am not manic and actually feel about the same as I did on the higher dose but maybe a tiny bit better overall. Still taking 450mg of Wellbutrin.

I have been on the lower dose for about 2 weeks now. Is it safe to say that how I feel currently will be the new "norm" for me or can I expect things to change further? Thanks!
Live Life Loud
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear DizzyJgirl,

Halving a lithium dose might result in fewer side effects, possibly side effects you may not have been aware of, such as slowed thinking, memory problems, or feeling "dull." A blood level of 1.0 is around the upper limit of the usual range during long-term/relapse prevention therapy with lithium (normal being about 0.6-1.0). It would be useful to find out what the new steady-state level is -- if it's at the lower end of this range, or below this range, then you might be more vulnerable to a relapse, and in collaboration with your doctor you might consider a mid-way dose that might minimize any side effects you could have been experiencing. If someone benefitted more from a higher than a lower medication dose (or, for that matter, if they stopped a medicine like lithium altogether), it's not so likely that they would notice any sort of relapse all that instantly -- might be weeks, or months, or even longer, or possibly not at all. Hard to try to predict.

Dr. G.
 
avatar
DizzyJgirl replied to Joseph F Goldberg, MD's response:
Thank you!
Live Life Loud


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

new
hello everyone.. new to this..hope to talk to others who knows how it is having bipolar. More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.